Cases That Test Your Skills

Paranoia and suicidality after starting treatment for lupus

Author and Disclosure Information

Mr. L, age 28, presents with recent-onset suicidal ideation, paranoia, and hostile thoughts soon after starting treatment for subacute cutaneous lupus. What could be causing his unusual behavior?


 

References

 

CASE Unusual behavior, thoughts

Mr. L, age 28, an immigrant from Burma, is brought to his primary care physician’s clinic by his wife for follow-up on a rash. During the evaluation, his wife reports that Mr. L recently has had suicidal ideation, depression, and increased anger. She says Mr. L had made statements about wanting to kill himself with a gun. Mr. L had driven his car to a soccer field with a knife in hand and was contemplating suicide. She is concerned about her own safety and their children’s safety because of Mr. L’s anger. The physician refers Mr. L to the emergency department, and he is admitted to the medical floor for a rheumatological flare-up and suicidal ideation.

Mr. L starts displaying inappropriate behaviors, including masturbating in front of the patient safety attendant, telling the attendant “You are going to die today,” and assaulting a female attendant by trying to grab her breasts. He is given IM haloperidol, 2 mg, which effectively alleviates these behaviors. Between episodes of unusual behavior and outbursts, Mr. L is docile, quiet, and cooperative, and denies any memory of these episodes.

One month earlier, Mr. L had been hospitalized for progressive weakness and inability to ambulate. He was diagnosed with necrotizing myositis and a rash consistent with subacute cutaneous lupus. He was started on IV methylprednisolone, 1 g, and transitioned to oral prednisolone, 40 mg/d, which he continued taking after discharge. He also started taking azathioprine, which was increased from 50 to 100 mg/d. His condition improved shortly after beginning this regimen.

The authors’ observations

DSM-5 defines brief psychotic disorder as positive symptoms or disorganized or catatonic behavior appearing suddenly and lasting between 1 day to 1 month.1 Mr. L had a sudden onset of his symptoms and marked stressors as a result of his worsening health. However, the possibility of his general medical conditions or medications causing his symptoms needed to be investigated and ruled out before this diagnosis could be assigned.

Another consideration is the culture-bound syndrome amok. Although DSM-5 does not use the term “culture-bound syndrome,” which was used in DSM-IV, it does recognize cultural conceptualizations of distress. Amok is described as a dissociative episode in which an individual has a period of brooding followed by outbursts that include violent, aggressive, and suicidal and/or homicidal ideation. The individual may exhibit persecutory and paranoid thinking, amnesia of the outbursts, and a return to typical behavior when the episode concludes.2 However, it remained unclear whether Mr. L’s violent behavior was a manifestation of psychiatric or organic disease.

Identifying the possibility of amok is important not only for alleviating the patient’s distress but also for preventing violent outbursts that can result in injury or death.3 Amok should be considered only in the context of possible psychiatric or organic brain disease, such as corticosteroid-induced psychosis (CIP) or systemic lupus erythematosus-induced psychosis (SLEIP).4

EVALUATION Informants, labs

Mr. L immigrated to the United States when he was 5 years old. He does not speak English, and interviews are conducted with interpreting services at the hospital. Mr. L answers most questions with or 1 to 2 words. His medical and psychiatric histories are notable for hypothyroidism, hepatitis, non-ischemic cardiomyopathy, necrotizing myositis, subacute cutaneous lupus, and depression. Mr. L denies a personal or family history of mental illness; however, records show he has a history of unspecified depressive disorder.

Mr. L reports his current mood is “okay,” but he has felt different in the past few weeks. He denies auditory or visual hallucinations, or suicidal or homicidal ideation, but exhibits paranoid thoughts. Mr. L believes everyone “lied” to him, and he repeats this frequently. Collateral information from friends reveals that he had threatened to burn down their houses. A family friend states that Mr. L has been depressed and angry over the past 5 days.

During his prior and current hospitalizations, many labs were completed. Thyroid, urine drug screen, C-reactive protein, urine analysis, ethanol, complete blood count, and comprehensive metabolic panel were negative. Erythrocyte sedimentation rate was 30. Lumbar puncture cell count was notable for mildly elevated lymphocytes at 84%. Antinuclear antibody (ANA) was positive. Lupus anticoagulant panel revealed a mildly prolonged partial thromboplastin time at 38.9 seconds. DNA double-stranded antibody (anti-dsDNA) was positive. Anti-Smith antibody was negative. Anti-Ro/SSA and anti-La/SSB antibodies were elevated. Albumin was low. A MRI of the brain showed dystrophic-appearing right parieto-occipital calcification and mild cerebral volume loss.

Based on Mr. L’s presentation and imaging, the rheumatology team suspects CNS lupus and that his prescribed steroids could be playing a role in his behavior.

   Comments ()

Recommended for You

News & Commentary

Quizzes from MD-IQ

Research Summaries from ClinicalEdge

Next Article: